Mult Scler. 2003 Aug;9(4):420-3
Casoni F, Merelli E, Bedin R, Martella A, Cesinaro A, Bertolotto A.
Clinica Neurologica, Policinico, Via Del Pozzo 71, 41100 Modena, Italy.
A case of a severe necrotizing vasculopathic skin lesions occurred in a 43 year old women affected by multiple sclerosis (MS) submitted to IFNbeta-1b has been described.
After two months of therapy the patient presented, in injection sites of the abdomen, arms and legs, numerous ulcers.
A biopsy of the lesions was performed and evidenced confluent necrosis of the superficial and deep skin tissue with mild infiltration by inflammatory cells and thrombosis in deep blood vessels.
The IFNbeta-1b was immediately discontinued and therapy with corticosteroids was started.
After 12 months from the onset of the adverse reaction, the skin vasculopathic lesions cicatrised leaving sclerotic areas on the abdomen.
Neutralizing antibodies against IFNbeta-1b (NABs) were strongly positive at the onset of the skin ulcers and slowly decreased until the recovery.
A possible role of NABs in the development of the skin lesions has been considered.